Minnesota, 2002

Flood in Minnesota, June 23 to 28, 2002

June 23 to 28, 2002 · NWS DLH · 1 event in 1 county or zone

0 feet), flooding Sixth Avenue.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The Floodwood River at Floodwood rose to 20.3 feet (flood stage is 14.0 feet), flooding Sixth Avenue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 23, 1:05 AM CST, 10 hours 55 minutes earlier.

Area forecast discussion, Jun 23, 1:05 AM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
205 AM CDT SUN JUN 23 2002

TROPICAL SCENARIO WILL CONTINUE THROUGH SUNDAY NIGHT. WARM FRONT
EXTENDS FROM A LOW IN CENTRAL SD TO A LITTLE S OF A BRD-ASX LINE.
DEW POINTS POOLING IN THE UPR 60S AND LOW 7US S OF THE FRONT.
THE WM FRONT WILL RESIDE IN THIS SRN PSN AS A STABLIZED AIR MASS
FOLLOWING THE RAIN WILL KEEP IT COOL FOR A WHILE. THE FNT MAY TRY
TO MOVE BACK N SUNDAY AS THE NEXT WAVE MOVES OUT OF THE UPR TROF PSN
AND DVRGNC DVLPS OVR THE ERN DAKS AND SRN MN. SFC LOW MOVES NENWD
IN THAT PD AS WELL.

MODEL PERFORMANCES PITS THE THE ETA/MESOETA AND NGM. THE AVN IS
HAVING CONVECTIVE FEED BACK PROBLEMS. IT TRIES TO BULLSEYE THE VERT
MOTION AND SFC LOW TOGETHER OVR MN. TEND TO FAVOR THE ETA/MESOETA
SOLN WHICH PUTS A QPF AREA UNDER THE H3 DVRGNC ZONE IN ERN DAKS AND
WRN MN. BUT THE AMTS ARE LOW AND HAVE BEEN THAT WAY BASED ON 06Z
GAGE DATA. SO WE WILL FOLLOW THE ETA BUT WE EXPECT HIGHER AMOUNTS...
MORE LIKE 2 TO 3 INCHES.

DUE TO THE VRBL PSN OF THE WM FNT AND ITS BEING THE FOCUS FOR HVY
RAIN, WE WILL KEEP THE FLOOD WATCH GOING AS IS THROUGH MONDAY MRNG.

GDNC TEMPS LK GOOD IN THE THIS TROPICAL ENVIRONMENT. NO NEED TO
MAKE ANY BIG CHANGES.

.DLH...FLOOD WATCH FOR ENTIRE CWA THROUGH 415 AM MONDAY.
CS

In the hours before

Special weather statement, Jun 23, 8:30 AM CST, 3 hours 30 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CDT SUN JUN 23 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

THREAT...
LARGE HAIL...DAMAGING WIND AND VERY HEAVY RAINFALL.

DISCUSSION...
THE ATMOSPHERE WILL BECOME UNSTABLE AGAIN THIS AFTERNOON AND
TONIGHT...AS SOUTHERLY WINDS BRING WARM AND HUMID AIR NORTHWARD
INTO THE REGION. A WEAK UPPER LEVEL SYSTEM WILL RIDE ALONG A
NORTHWARD MOVING WARM FRONT TO PRODUCE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT OF SEVERE THUNDERSTORMS
WILL BE SOUTH OF A LINE FROM BEMIDJI TO DULUTH. INCLUDED IN THE
SEVERE WEATHER THREAT IS BRAINERD...GRAND RAPIDS...DULUTH...PINE
CITY...HAYWARD...PHILLIPS...ASHLAND...SUPERIOR AND HURLEY.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
INTO TONIGHT.

.END

DAP
Local storm report, Jun 23, 9:57 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1057 AM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    BOVEY                     MN   WIND DAMAGE
06/22/02   ITASCA                         3 INCH BRANCHES DOWN
                                          REPORTED BY STORM
                                          SPOTTER

0225 PM    BOVEY                     MN   WIND DAMAGE
06/22/02   ITASCA                         LARGE PINES AND MAPLES
                                          DOWN REPORTED BY STORM
                                          SPOTTER

0247 PM    NASHWAUK                  MN   FLASH FLOOD
06/22/02   ITASCA                         STREETS FLOODED REPORTED
                                          BY PUBLIC

0322 PM    2NW EVELETH               MN   1.75 IN HAIL
06/22/02   ST. LOUIS                      REPORTED BY STORM
                                          SPOTTER

0325 PM    HIBBING                   MN   WIND DAMAGE
06/22/02   ST. LOUIS                      MULTIPLE TREES DOWN
                                          REPORTED BY HIBBING
                                          POLICE

0355 PM    COTTON                    MN   1.00 IN HAIL
06/22/02   ST. LOUIS                      REPORTED BY STORM
                                          SPOTTER

0410 PM    WARBA                     MN   1.00 IN HAIL
06/22/02   ITASCA                         REPORTED BY  STORM
                                          SPOTTER

0415 PM    8SE GRAND RAPIDS          MN   WIND DAMAGE
06/22/02   ITASCA                         NUMEROUS TREES DOWN IN
                                          TWO DIFFERENT AREAS 6
                                          MILES SOUTHEAST OF LAKE
                                          POKEGAMA AND 3 MILES
                                          SOUTHWEST OF BLACKBERRY.
                                          REPORTED BY ITASCA COUNTY
                                          EMERGENCY OPERATIONS
                                          CENTER.

0420 PM    KEEWATIN                  MN   HEAVY RAIN
06/22/02   ITASCA                         5.0 INCHES OF RAIN WITH
                                          SOME LOW LAND FLOODING
                                          AND SEVERAL TREES DOWN
                                          AROUND TOWN

0440 PM    1E GRAND RAPIDS           MN   WIND DAMAGE
06/22/02   ITASCA                         TREES BROKEN IN TWO WIND
                                          GUSTS TO 60 MPH

0455 PM    GRAND RAPIDS              MN   FLASH FLOOD
06/22/02   ITASCA                         STREET FLOODING REPORTED
                                          BY HAM RADIO OPERATOR

0610 PM    DULUTH                    MN   WIND DAMAGE
06/22/02   ST. LOUIS                      49 MPH WINDS NWS DULUTH
                                          AIRPORT

0617 PM    EVELETH                   MN   LIGHTNING
06/22/02   ST. LOUIS                      POWER OUTAGE REPORTED BY
                                          HAM OPERATOR

0620 PM    GRAND LAKE                MN   WIND DAMAGE
06/22/02   ST. LOUIS                      SHEDS DESTROYED...POWER
                                          LINES AND POLES DOWN
                                          REPORTED THROUGH DULUTH
                                          911

0620 PM    8NW DULUTH                MN   WIND DAMAGE
06/22/02   ST. LOUIS                      NUMEROUS 18 INCH DIAMETER
                                          TREES DOWN REPORTED BY
                                          HAM OPERATOR

0644 PM    GRAND LAKE                MN   WIND DAMAGE
06/22/02   ST. LOUIS                      SEVERAL HUNDRED TREES
                                          DOWN
                                          REPORTED VIA DULUTH
                                          911

0645 PM    8NW DULUTH                MN   WIND DAMAGE
06/22/02   ST. LOUIS                      SEVERAL 10 INCH DIAMETER
                                          PINES DOWN REPORTED BY
                                          HAM OPERATOR

0710 PM    DULUTH                    MN   FLASH FLOOD
06/22/02   ST. LOUIS                      E. SUPERIOR STREET
                                          BETWEEN LESTER RIVER AND
                                          HWY 61 LOT OF SHOULDER
                                          EROSION REPORTED BY HAM
                                          OPERATOR

0730 PM    PROCTOR                   MN   1.00 IN HAIL
06/22/02   ST. LOUIS                      REPORTED BY HAM OPERATOR

0738 PM    3S DULUTH                 MN   0.75 IN HAIL
06/22/02   ST. LOUIS                      REPORTED BY STORM
                                          SPOTTER

0740 PM    6NW DULUTH                MN   LIGHTNING
06/22/02   ST. LOUIS                      HOME IN SOLWAY TOWNSHIP
                                          STRUCK BY LIGHTNING AND
                                          BURNING. FIRE DEPT.
                                          DISPATCHED. REPORTED BY
                                          HAM OPERATOR

0805 PM    CHISHOLM                  MN   WIND DAMAGE
06/22/02   ST. LOUIS                      FEW LIMBS DOWN WIND GUSTS
                                          TO 40 MPH REPORTED BY
                                          STORM SPOTTER

0830 PM    VIRGINIA                  MN   FLASH FLOOD
06/22/02   ST. LOUIS                      LOCALIZED FLOODING WITH
                                          CARS IN WATER UP TO FLOOR
                                          BOARDS. SOME CITY STREETS
                                          CLOSED DUE TO FLOODING.
                                          REPORTED BY VIRGINIA 911

1000 PM    12N BOVEY                 MN   FLASH FLOOD
06/22/02   ITASCA                         SOME COUNTY ROADS WASHED
                                          OUT

1000 PM    12N BOVEY                 MN   FLASH FLOOD
06/22/02   ITASCA                         8 MILE STRETCH OF HIGHWAY
                                          38 CLOSED FROM COUNTY
                                          ROAD 19 TO MARCELL DUE TO
                                          MUD SLIDE AND FLOODING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern St. Louis / Carlton

When
June 23, 12:00 PM CST to June 28, 11:30 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306295.